Three months ago my 14 year old son became suddenly unwell with a spiking fever, swollen glands, loss of appetite, rash all over his body and stiff painful joints. Initially I thought he had glandular fever and treated him with ibuprofen and paracetamol. After 5 days of not eating our GP admitted him to hospital. It took six weeks of IV antibiotics, scans and hospital stays to diagnose the condition.
My son is now taking 15mg predniselone, indometicine 3 x per day and methotrexate 15mg injection once a week. We saw the consultant two weeks ago and typically he was having a 'good' day. Because he looked so well the consultant reduced his steroids to 10mg and his indometicine to 2 x per day. Within 48 hours of reducing the medication even this small amount he could not get out of bed, had a spiking temp of 42.2 and the rash was back. I am amazed at how quickly the symptoms re-appeared.
Our GP has increased his medication to the original doses and he is doing okish.
I am hoping to see our consultant again now before we go on holiday as I am quite concerned about him flaring up whilst abroad.
I am assuming that because of this reaction it is the steroids and anti inflam's making the difference and not the methotrexate.
Has anyone else experienced this with medication. I am wondering if the consultant will increase his methotrexate before reducing the steroids next time.
Also, what are your experiences of travelling, do you get a letter from your GP to take with you , just in case.
Sorry for the waffle, this is a whole new experience for me. Three months I had a healthy independent son who played every sport you could imagine to high level and was full of self confidence. At first he seemed to cope well with his diagnosis but as time has gone on his self esteem is taking a knocking, he can't keep up with his friends and he seems very down in the dumps.
Thanks for listening